Reducing the mirtazapine

It’s going well!

In March, I dropped from 60 to 45 mg with no ill effects whatsoever. In April, I went down to 30 mg, and that’s where things got a little hairy. First I had withdrawal symptoms, and stepping up to 37.5 mg temporarily made no difference, but just dragged out the whole process. Then I began to notice that my mood felt ‘wobblier’. I was getting upset more easily and having more intrusive thoughts, or perhaps it was just that the intrusive thoughts were ‘louder’ and harder to brush off. So it was with some trepidation (but my GP’s support) that I reduced the dose again to 15 mg last week.

The effect has been immediate. Despite some withdrawal symptoms in the first couple of days, from the start I’ve had more energy and drive. The concept of working full time and doing a little housework in the evening is no longer alien to me! It’s much easier to wake up in the mornings and I no longer need to mainline tea. Of course it makes sense that this has happened, as mirtazapine is a very sedating antidepressant, but this has been the first dose reduction where I’ve noticed a change in side effects, and these are adverse effects I’ve been living with for years. The last time I was on 15 mg was in 2006.

Even more excitingly, my mood has stabilised and the intrusive thoughts have stopped bothering me. This is harder to explain, as when I started taking mirtazapine, stabilising my mood and quietening down the ‘noise’ in my head were two of the ways in which it really helped. However, I think I’m more vulnerable to these symptoms when I’m tired, so it kind of makes sense that being on a less sedating dose has made a difference. 30 mg felt like an unpleasant no man’s land where the drug had stopped doing much for my mental health, but I was still getting all the side effects.

Of course, it remains to be seen what will happen when I come off mirtazapine altogether, currently scheduled for some time in June. Watch this space!

Mirtazapine reduction and fatigue

In recent weeks, I’ve noticed a clear pattern to my energy levels. I make it through the working week, but on Saturdays I find myself too exhausted to function and spend most of the day in bed feeling rubbish. By Sunday I feel a lot better, but losing half of my weekend every week is preventing me from fitting in activities I enjoy and means housework and gardening get neglected. We’re talking about the kind of extreme fatigue that makes even getting myself a cup of tea difficult – not something I could or should push through. It’s no way to live.

So it was with excitement that this Saturday I tweeted:

Guess what? It’s a Saturday & I feel normal! as opposed to too exhausted to function as I have been for past few weeks :)

I went on to have a great weekend. I met up with an old schoolfriend, got on top of the housework, mowed the lawn (despite being terrified of the lawnmower :P ), took advantage of the Heritage Open Days to visit a castle and a cathedral, then sang at the first evensong of the new term and went out to the pub afterwards. Unfortunately, I woke up (or rather didn’t wake up…) on Monday morning to find the exhaustion had just shifted by 48 hours. My work deadlines were such that I could afford to take most of the day off – it just means getting a bit behind with my uni marking, which is virtually normal for academics – and if I only crash every nine days instead of every seven that’s progress, but still… I am beyond frustrated.

I saw my psychiatrist on Monday afternoon and we’re going to try reducing the mirtazapine to 45 mg to see whether this helps with the exhaustion. It’s hard to be certain whether it’s a symptom of depression itself or a side effect, so a lower dose could make things worse rather than better, but I feel it’s worth a try (and may also stop me wanting to eat everything in sight). I am getting some other symptoms of depression, but these are very transitory, and my psychiatrist reckons they’re a job for Group Therapist rather than meds. I was pleasantly surprised that my choice of psychoanalytic therapy seems to have gone up in her estimation since she found out that Group Therapist is doing it – he seems to be very well regarded, even among professionals who would normally recommend CBT. My GP Dr Right also thinks he’s lovely* and I’ve trusted her opinion ever since she told me she “couldn’t bloody stand” a particularly blinkered, arrogant and unhelpful psychiatrist.

Fingers crossed that the dose reduction makes a difference (so far, I haven’t experienced any withdrawal symptoms) and that I’m feeling a lot more energised soon!

* Personally, I think Group Therapist is bloody annoying, but that’s usually because he’s being right about something I’d rather not acknowledge, and only occasionally because he’s resorted to an embarrassing psychoanalytic cliché.